Complex Analysis and Operator Theory

, Volume 7, Issue 6, pp 1839–1851 | Cite as

Optimal and Approximate Solutions of Singular Integral Equations by Means of Reproducing Kernels

  • L. P. CastroEmail author
  • S. Saitoh


A reproducing kernel method is proposed to obtain the optimal and approximate solutions of Carleman singular integral equations. Therefore, we will be mostly interested in singular integral equations with a Cauchy type kernel and whose coefficients are real or complex valued functions. The new method and corresponding concepts allow the analysis of associated discrete singular integral equations and corresponding inverse source problems in appropriate frameworks.


Singular integral equation Reproducing kernel Discrete singular integral equation Optimal solution Approximate solution Hilbert transform 

Mathematics Subject Classification (2000)

45E05 45L05 30C40 65R20 



This work was supported in part by FEDER funds through COMPETE-Operational Programme Factors of Competitiveness (“Programa Operacional Factores de Competitividade”) and by Portuguese funds through the Center for Research and Development in Mathematics and Applications and the Portuguese Foundation for Science and Technology (“FCT-Fundação para a Ciência e a Tecnologia”), within project PEst-C/MAT/UI4106/2011 with COMPETE number FCOMP-01-0124-FEDER-022690. S. Saitoh is supported in part by the Grant-in-Aid for the Scientific Research (C)(2) (No. 24540113).


  1. 1.
    Abdou, M.A., Nasr, A.A.: On the numerical treatment of the singular integral equation of the second kind. Appl. Math. Comput. 146, 373–380 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Atkinson, K.E.: The numerical evaluation of singular integrals of Cauchy type. SIAM J. Numer. Anal. 9, 284–299 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Atkinson, K.E.: The Numerical Solution of Integral Equations of the Second Kind. Cambridge University Press, Cambridge (1997)CrossRefzbMATHGoogle Scholar
  4. 4.
    Bogveradze, G., Castro, L.P.: Toeplitz plus Hankel operators with infinite index. Integral Equ. Oper. Theory 62, 43–63 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Carleman, T.: Sur la résolution de certaines équations intégrales. Arkiv. Mat. Astron. Fys. 16(26), 1–19 (1922)Google Scholar
  6. 6.
    Castro, L.P., Chen, Q., Saitoh, S.: Source inversion of heat conduction from a finite number of observation data. Appl. Anal. 89, 801–813 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Castro, L.P., Rojas, E.M.: Reduction of singular integral operators with flip and their Fredholm property. Lobachevskii J. Math. 29(3), 119–129 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Castro, L.P., Rojas, E.M.: Similarity transformation methods for singular integral operators with reflection on weighted Lebesgue spaces. Int. J. Mod. Math. 3, 295–313 (2008)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Castro, L.P., Rojas, E.M.: A collocation method for singular integral operators with reflection. RIMS Kôkyûroku 1719, 155–167 (2010)Google Scholar
  10. 10.
    Castro, L.P., Saitoh, S., Sawano, Y., Simões, A.M.: General inhomogeneous discrete linear partial differential equations with constant coefficients on the whole spaces. Complex Anal. Oper. Theory 6, 307–324 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Castro, L.P., Saitoh, S., Sawano, Y., Silva, A.S.: Discrete linear differential equations. Analysis 32, 18 (2012). doi: 10.1524/anly.2012.1104 MathSciNetCrossRefGoogle Scholar
  12. 12.
    Cotterell, B., Rice, J.R.: Slightly curved or kinked cracks. Int. J. Fract. 16, 155–169 (1980)CrossRefGoogle Scholar
  13. 13.
    Estrada, R., Kanwal, R.P.: Singular Integral Equations. Birkhäuser, Boston (2000)CrossRefzbMATHGoogle Scholar
  14. 14.
    Fujiwara, H.: High-accurate numerical method for integral equation of the first kind under multiple-precision arithmetic. Theor. Appl. Mech. Jpn. 52, 192–203 (2003)Google Scholar
  15. 15.
    Fujiwara, H., Matsuura, T., Saitoh, S., Sawano, S.Y.: Numerical Real Inversion of the Laplace Transform by Using a High-Accuracy Numerical Method. Further Progress in Analysis, pp. 574–583. World Sci. Publ., Hackensack (2009)Google Scholar
  16. 16.
    Fujiwara, H.: Numerical Real Inversion of the Laplace Transform by Reproducing Kernel and Multiple-Precision Arithmetic. Progress in Analysis and Its Applications. Proceedings of the 7th International ISAAC Congress, pp. 289–295. World Scientific, Singapore (2010)Google Scholar
  17. 17.
    Gerasoulis, A.: Piecewise-polynomial quadratures for Cauchy singular integrals. SIAM J. Numer. Anal. 23, 891–901 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Higgins, J.R.: A Sampling Principle Associated with Saitoh’s Fundamental Theory of Linear Transformations. Analytic Extension Formulas and Their Applications (International Society for Analysis, Applications and Computing, vol. 9), pp. 73–86. Kluwer, Dordrecht (2001)Google Scholar
  19. 19.
    Hills, D.A., Nowell, D., Sackfield, A.: Mechanics of Elastic Contacts. Butterworth-Heinemann, Oxford (1993)Google Scholar
  20. 20.
    Hills, D.A., Kelly, P.A., Dai, D.N., Korsunsky, A.M.: Solution of Crack Problems: The Distributed Dislocation Technique. Kluwer, Dordrecht (1996)CrossRefzbMATHGoogle Scholar
  21. 21.
    Hochstadt, H.: Integral Equations. Wiley, New York (1973)zbMATHGoogle Scholar
  22. 22.
    Itou, H., Saitoh, S.: Analytical and numerical solutions of linear singular integral equations. Int. J. Appl. Math. Stat. 12, 76–89 (2007)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Jin, X.Q., Keer, L.M., Wang, Q.: A practical method for singular integral equations of the second kind. Eng. Fract. Mech. 75, 1005–1014 (2008)CrossRefGoogle Scholar
  24. 24.
    Karelin, A.A.: Applications of operator equalities to singular integral operators and to Riemann boundary value problems. Math. Nachr. 280, 1108–1117 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Kurtz, R.D., Farris, T.N., Sun, C.T.: The numerical solution of Cauchy singular integral equations with application to fracture. Int. J. Fract. 66, 139–154 (1994)CrossRefGoogle Scholar
  26. 26.
    Litvinchuk, G.S.: Solvability Theory of Boundary Value Problems and Singular Integral Equations with Shift. Kluwer, Dordrecht (2000)CrossRefzbMATHGoogle Scholar
  27. 27.
    MacCamy, R.C.: Pairs of Carleman-type integral equations. Proc. Am. Math. Soc. 16, 871–875 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Mandal, B.N., Bera, G.H.: Approximate solution of a class of singular integral equations of second kind. J. Comput. Appl. Math. 206, 189–195 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Mikhlin, S.G., Prössdorf, S.: Singular Integral Operators. Springer, Berlin (1986)CrossRefGoogle Scholar
  30. 30.
    Muskhelishvili, N.I.: Singular Integral Equations. Noordhoff, Groningen (1972)Google Scholar
  31. 31.
    Orton, M.: Distributions and singular integral equations of Carleman type. Appl. Anal. 9, 219–231 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Saitoh, S.: Integral Transforms, Reproducing Kernels and their Applications. Pitman Research Notes in Mathematics Series, vol. 369. Addison Wesley Longman Ltd, UK (1997)Google Scholar
  33. 33.
    Saitoh, S.: Hilbert spaces induced by Hilbert space valued functions. Proc. Am. Math. Soc. 89, 74–78 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Saitoh, S.: Theory of reproducing kernels: applications to approximate solutions of bounded linear operator functions on Hilbert spaces. AMS Trans. Ser. 2 230, 107–134 (2010)MathSciNetGoogle Scholar
  35. 35.
    Stenger, F.: Numerical Methods Based on Sinc and Analytic Functions. Springer Series in Computational Mathematics, vol. 20. Springer, New York (1993)CrossRefGoogle Scholar
  36. 36.
    Tricomi, F.G.: Integral Equations (reprint of the 1957 original). Dover, New York (1985)Google Scholar

Copyright information

© Springer Basel AG 2012

Authors and Affiliations

  1. 1.Department of Mathematics, Center for Research and Development in Mathematics and ApplicationsUniversity of AveiroAveiroPortugal

Personalised recommendations